Alert archive / Rhode Island / Special Weather Statements in 2018

Special Weather Statement, NWS Boston/Norton, MA

July 15, 2018Kent County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Jul 15, 2018, 5:13 PM EDT for Kent County, Rhode Island. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 5:13 PM EDT (21:13 UTC)
Expired
Jul 15, 2018, 6:00 PM EDT
In force
47 min
Issued by
NWS Boston/Norton, MA

County Kent County, RI

The radar

The Boston radar (KBOX), 42 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS81 KBOX 152113
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
513 PM EDT SUN JUL 15 2018
 
RIZ001>004-006-152200-
Northwest Providence RI-Washington RI-Eastern Kent RI-
Western Kent RI-Southeast Providence RI-
513 PM EDT SUN JUL 15 2018

...STRONG THUNDERSTORM...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near 
Cranston, moving south at 10 mph.  Heavy rainfall may also result in 
poor drainage street flooding.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Warwick, Cranston, Coventry, West Warwick, North Kingstown, East
Greenwich, Scituate and West Greenwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4178 7158 4175 7143 4161 7143 4162 7160
TIME...MOT...LOC 2112Z 356DEG 7KT 4173 7150 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:38 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 15, 3:38 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
338 PM EDT Sun Jul 15 2018

.SYNOPSIS...
Warm and humid conditions continue through Monday night. Some
localized dense fog also possible tonight and again Monday
night. A cold front will bring widespread showers and
thunderstorms with locally heavy rainfall Tuesday afternoon and
night. Other than perhaps some lingering showers early
Wednesday, mainly dry weather is anticipated for the rest of the
work week with warm afternoons but lower humidity. Unsettled
weather may return sometime next weekend along with increasing
humidity.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Complex mix of mesoscale processes forming the isolated
afternoon convection. The first, within the band of deepest
moisture (higher K-indices) is along CT/RI and SE MA, where very
shallow sea breeze and resultant outflow boundaries are forming
updrafts +30kft. Mainly just a lightning threat with ML CAPE
values around 1200j/kg. There is a second differential heating
boundary, remnants of the late dissipating stratus across Essex
and Middlesex COs in MA that has tried to form storms, but
failed given moisture is not as deep. Across NH/ME, the storms
are assisted by an upper lvl shortwave, which is helping to
increase overall CAPE values as well as increasing available
lift.

Given drier air continues to entrain through the column,
especially above H7, once the sun gets lower on the horizon,
expect convection to weaken fairly rapidly as it loses support
and shallow forcing mechanisms are unable to reach LFC. This
will lead to a dry overnight, enhanced by mid and upper lvl
subsidence.

In the low lvls however, expect a mix of marine fog SE of
Nantucket to shift NNE with time under the predominant but weak
SSW flow. The visibility risk will likely be limited to the
Cape/Islands and coastal MA where marine influence will help to
moisten the near sfc layer. Meanwhile, the trapped low lvl
moisture, combined with increasing low lvl dwpts will lead to
widespread low cloud development, especially E of the CT valley.
This increase in cloud will mitigate radiational cooling
components, so overnight mins will remain mild in the mid
60s-70.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Mon...
Continued warm advection and modest low-mid lvl moisture
advection within a building ridge. H85 temps reach near +18C by
afternoon. BL mixing should reach above this lvl, so afternoon
highs in the upper 80s to low 90s (where some downsloping is
observed are expected). With dwpts in the upper 60s to near 70
in spite of this mixing, some areas may see heat indices
approach the multi-day threshold for heat advisories (95F) may
need to examine this if the risk extends to Tue. In any case,
hot and humid.

The convective risk looks low but non-zero tomorrow. Heights are
expected to continue rising, with very obvious capping
subsidence inversion on local soundings. There may be a bit of
elevated instability with ML CAPE values around 1000j/kg thanks
mainly to steepened mid lvl lapse rates. The dry column is
likely to limit moisture in any developing updrafts. However,
may need to watch higher terrain of W MA/CT which could tap some
of the instability thanks to both upslope and elevated heat
sources. The best chance will be late in the day as K-indices
begin to rise once again. Very isolated SHRA/TSRA possible.

Mon night...
Once again the loss of diurnal heat support should lead to rapid
dissipation of any convection. Once again the key will be any
marine stratus/fog developing mainly S of LI and RI, which may
advect onshore with low vsbys, potentially requiring some dense
fog advisories. Otherwise, mild overnight thanks to high
dwpts/low clouds. Upstream convection should remain out of S New
England during the overnight, early AM hours.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Widespread showers + thunderstorms Tue afternoon and night with a
  localized urban flash flood threat and perhaps a few strong storms

* Perhaps a few left over showers early Wed, otherwise dry with warm
  afternoons the rest of the work week but with lower humidity

* Unsettled weather may return sometime next weekend along with
  increasing humidity but timing is uncertain

Details...

Tuesday and Tuesday night...

The main focus of this forecast revolves around Tuesday into Tuesday
night.  A cold front will be approaching from the west with an
anomalous airmass in place.  High temperatures should be well up
into the 80s...but may break 90 if we see enough sunshine ahead of
the cold front.  If that occurs...heat index values may be in the
middle 90s for the second day in a row which would require a heat
advisory.  The best chance for that is in the CT/Merrimack Valleys,
something later shifts will have to monitor closely.

Pwats and a southwest low level jet are both 2+ standard deviations
with plenty of forcing ahead of the cold front.  The result will be
widespread showers and embedded thunderstorms.  Timing is still
uncertain...but the bulk of this activity looks to occur Tuesday
afternoon and night.  The two main concerns are heavy rain/localized
urban flash flood threat as well as the risk for a few strong to
severe thunderstorms. Will discuss the potential below for both
below.

1) Heavy Rain/Localized Urban Flood Threat:

Given the parameters mentioned above coupled with 70+ dewpoints, the
stronger storms will be capable of torrential rainfall.
Therefore...a localized urban flash flood threat will exist
dependent upon timing, how fast the activity moves across the
region, and if it falls in our more vulnerable areas.
Regardless...poor drainage street flooding is certainly expected
with the heavier activity.

2) Strong to Severe Thunderstorm Threat:

A rather typical marginal environment for a few strong to severe
thunderstorms exists Tuesday afternoon and evening.  Mid level lapse
rates under 6 C/KM along with less than ideal 0 to 6 km shear values
will likely prevent a widespread severe weather outbreak.
However...given 70+ dewpoints in place along with fairly high
probabilities of 1000 to 2000 J/KG of Cape...certainly can not rule
out a few strong thunderstorms with gusty winds.  Perhaps even an
isolated wet microburst or two...but feel that would probably be
rather localized.

Wednesday through Friday...

Perhaps some lingering showers early on Wednesday, depending on the
exact timing of the cold front.  The greatest risk for that would be
on the southeast New England coast.  Otherwise, high pressure in
control should result in dry weather Wed through Fri along with
lower humidity.  Still expect warm summer afternoons though with
high temperatures well into the 80s away from any marine influences
along the coast.

Saturday and Sunday...

Anomalous closed upper level low will be digging into the Great
Lakes next weekend.  This will result in south to southwest flow
aloft into southern New England, bringing an increase in low level
moisture and humidity.  A period of two of unsettled weather is
possible sometime this weekend...but timing is quite uncertain.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...

Through 00Z...High confidence.
Mainly VFR. Spot SHRA/TSRA especially CT/RI and E MA through the
afternoon, but very isolated.

After 00Z through 15Z Mon...Moderate confidence.
Area of stratus and fog develop along S coastal areas with a
trend from VFR to start to widespread IFR especially E of the CT
valley. It starts on ACK/MVY around 03Z first then spreads N
through 08Z. IFR CIGS will be the dominant impact, however some
vsbys less than 1SM especially Cape/Islands and E coastal
MA/RI. This dissipates 11Z-15Z, holding longest across ACK,
which may stay IFR until afternoon.

Rest of Mon...High confidence.
Mainly VFR with diurnal CU 050-080. Spot SHRA/TSRA but again
very isolated.

Mon night...Moderate confidence.
Another round of low CIGS and stratus with mixed MVFR/IFR
especially E of the CT valley once again. Timing 02Z-06Z for
onset. SW flow.

KBOS Terminal...Moderate confidence in TAF. Timing of IFR
conditions may be off a bit overnight. Otherwise mainly light E
flow assisted by sea breeze.

KBDL Terminal...Moderate confidence in TAF. Main issue is timing
of any fog development early Mon morning.

Outlook /Tuesday through Friday/...

Tuesday: VFR. Breezy. Chance SHRA, areas FG, slight chance
TSRA.

Tuesday Night: Mainly VFR, with local MVFR possible. Breezy.
TSRA likely, chance SHRA, patchy FG.

Wednesday: VFR. Breezy.

Wednesday Night through Friday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...High confidence.

Quiet boating weather, outside of an isolated thundershower,
continues through Mon with light generally S flow. Will need to
monitor development of some marine fog, particularly around the
Cape/Islands tonight, with localized vsbys dropping below 1/2
mile during the morning hours.

Increasing SW winds Mon night may reach around 25 kt with a SW
building swell along the outer waters. Outside of another risk
for fog, may need a small craft advisory during the overnight
hours.

Outlook /Tuesday through Friday/...

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, slight chance of thunderstorms, patchy fog. Local
visibility 1 nm or less.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain
showers, thunderstorms likely, patchy fog. Local visibility
1 nm or less.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night through Friday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/Doody
NEAR TERM...Doody
SHORT TERM...Doody
LONG TERM...Frank
AVIATION...Frank/Doody
MARINE...Frank/Doody
Hazardous weather outlook, Jul 15, 3:23 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
323 PM EDT Sun Jul 15 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-161930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
323 PM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...

Some locations may see heat index values reach into the middle 90s
on both Monday and Tuesday. The greatest risk for this will be across
the Connecticut and Merrimack Valleys. If this were to occur...heat
advisories would be needed.

Tuesday and Tuesday night...

Widespread showers and thunderstorms Tuesday afternoon and Tuesday
night will contain heavy rainfall. This may result in a localized
urban flash flood threat. A few strong thunderstorms with localized
strong wind gusts are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-161930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
323 PM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Frank

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 15, 1:14 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
114 PM EDT SUN JUL 15 2018

CTZ002>004-151800-
Hartford CT-Tolland CT-Windham CT-
114 PM EDT SUN JUL 15 2018

...STRONG THUNDERSTORM...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glastonbury, moving southeast at 10 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Manchester, Glastonbury, Vernon, Windham, Rocky Hill, Willimantic,
Cromwell, Coventry, Hebron, Portland, Lebanon, Marlborough, Columbia,
Bolton, Andover and Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4181 7245 4166 7211 4166 7216 4171 7224
      4169 7227 4167 7227 4164 7233 4160 7234
      4160 7238 4159 7239 4160 7241 4158 7245
      4159 7247 4165 7251 4163 7261 4164 7266
TIME...MOT...LOC 1714Z 306DEG 7KT 4168 7253

Frank
Special weather statement, Jul 15, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
513 PM EDT SUN JUL 15 2018

RIZ001>004-006-152200-
Northwest Providence RI-Washington RI-Eastern Kent RI-
Western Kent RI-Southeast Providence RI-
513 PM EDT SUN JUL 15 2018

...STRONG THUNDERSTORM...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cranston, moving south at 10 mph.  Heavy rainfall may also result in
poor drainage street flooding.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Warwick, Cranston, Coventry, West Warwick, North Kingstown, East
Greenwich, Scituate and West Greenwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4178 7158 4175 7143 4161 7143 4162 7160
TIME...MOT...LOC 2112Z 356DEG 7KT 4173 7150

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:14 PM EDTSpecial Weather StatementBOXWorcester46 min
Jul 15, 6:26 PM EDTSpecial Weather StatementBOXWorcester49 min
Jul 15, 7:44 PM EDTSpecial Weather StatementBOXWorcester46 min
Jul 15, 4:13 PM EDTAreal Flood AdvisoryBOXBristol, Kent, Providence62 min
Jul 15, 1:14 PM EDTSpecial Weather StatementBOX46 min

Nearby

Special Weather Statements in Rhode Island, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.